Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds SAQsclinical-pharmacology-and-therapeutics

Paeds SAQs · clinical-pharmacology-and-therapeutics

Drug interactions and medication reconciliation — formative SAQs

Two MedVellum formative short-answer questions on anticipating cytochrome P450-mediated drug interactions in children and reconciling every medicine at transitions of care: recognising a tacrolimus-azole interaction, predicting the direction and timing of inhibition versus induction, building a Best Possible Medication History, and performing a safe discharge reconciliation. The marks and timing support transparent self-assessment. They are not an official board format or pass standard.

20 marks30 min4 min readVerification in progress

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
Prompt
SAQ 1 covers predicting and managing a CYP3A4 inhibition interaction (tacrolimus and an azole antifungal), the direction and timing of inhibition versus induction, and developmental modification in a younger child. SAQ 2 covers building a Best Possible Medication History from at least two sources, reconciling at admission and discharge, identifying polypharmacy-related interaction risk, and plain-language discharge communication.
Assessment contract

This is a MedVellum formative exercise: 20 marks over a suggested 30 minutes, divided into two 10-mark SAQs with 15 minutes suggested for each. These marks, timings and grids are authored for transparent practice and self-assessment; they are not a published RACP, RCPCH, ABP or RCPSC examination format, allocation, pass mark or standard-setting method. The references and official sources are linked to show the curriculum and formulary context, not to imply official endorsement of this exercise. [7] [1]

SAQ 1 — A tacrolimus-azole interaction

Question 1 — 10 formative marks; suggested time 15 minutes [1]

A six-year-old girl, four months after liver transplantation, is on a stable twice-daily oral tacrolimus dose with trough levels in target range. She develops oral candidiasis and is started on oral fluconazole by the on-call team. One week later she presents with tremor, headache, and a rising creatinine, and her tacrolimus trough is well above target. [1] [2]

  1. Explain the mechanism of this interaction and why it occurred. (3 marks)
  2. State the direction and the expected timing of the effect, and contrast this with enzyme induction. (3 marks)
  3. How should this interaction have been prevented, and how will you manage it now? (4 marks) [1]

Full-credit answer — SAQ 1

Reveal full-credit answer for SAQ 1ShowHide

1. Mechanism

Tacrolimus is a substrate of the cytochrome P450 3A4 enzyme with a narrow therapeutic window. Fluconazole is a potent CYP3A4 inhibitor, so it reduces the hepatic and intestinal metabolism of tacrolimus, causing the tacrolimus level to rise. The combination of a narrow-therapeutic-index substrate with a powerful inhibitor is one of the highest-risk paediatric interactions, particularly in transplant and oncology patients. [1] [2]

2. Direction and timing

The direction of inhibition is a rise in substrate concentration, and the onset is fast — within hours to days of starting the inhibitor — because inhibition acts directly on existing enzyme. This is the opposite of enzyme induction, where a drug such as rifampicin increases enzyme protein synthesis and lowers the substrate level over one to two weeks. State both: inhibition is fast and causes toxicity; induction is slow and causes loss of efficacy. [1] [2]

3. Prevention and management

The interaction should have been anticipated before the prescription was signed. The preferred approach is to avoid the combination by using a non-azole antifungal such as nystatin for oral candidiasis. If an azole is unavoidable, the tacrolimus dose should be reduced preemptively — often by a substantial fraction — and a level checked within a few days with close clinical and renal review. Now that toxicity has occurred, I stop the fluconazole, reduce the tacrolimus dose, check the level, treat the tremor and renal dysfunction supportively, and arrange early transplant-team liaison. Azithromycin is the safer macrolide when a similar inhibition concern arises with antibiotics. [1] [2]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References7ShowHide
  1. [1]Li T, Hu B, Ye L, et al. Clinically Significant Cytochrome P450-Mediated Drug-Drug Interactions in Children Admitted to Intensive Care Units International journal of clinical practice, 2022.PMID 36081809
  2. [2]de Wildt SN, Kearns GL, Leeder JS, et al. Cytochrome P450 3A: ontogeny and drug disposition Clinical pharmacokinetics, 1999.PMID 10628899
  3. [4]Lu H, Rosenbaum S Developmental pharmacokinetics in pediatric populations The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG, 2014.PMID 25762871
  4. [6]Feudtner C, Dai D, Hexem KR, et al. Prevalence of polypharmacy exposure among hospitalized children in the United States Archives of pediatrics and adolescent medicine, 2012.PMID 21893637
  5. [7]Merandi J, Sapko M, Catt C, et al. Medication Reconciliation Pediatrics in review, 2017.PMID 28044039
  6. [9]Adducchio S, Grant ED, Fonseca LD, et al. Reducing Discharge Medication Reconciliation Errors at a Pediatric Neurology Inpatient Unit Neurology. Clinical practice, 2024.PMID 38524835
  7. [10]Carroll AR, Johnson JA, Stassun JC, et al. Health Literacy-Informed Communication to Reduce Discharge Medication Errors in Hospitalized Children: A Randomized Clinical Trial JAMA network open, 2024.PMID 38227315
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousDevelopmental pharmacology and age-related pharmacokinetics — formative SAQsclinical-pharmacology-and-therapeuticsNextEndocrine and diabetes medicines — formative SAQsclinical-pharmacology-and-therapeutics